Tennessee, 2002

Tornadoes and Flash Flood in Tennessee, November 9 to 10, 2002

November 9 to 10, 2002 · NWS MEG · 11 events in 8 counties and zones

5 thunderstorm wind, 4 tornado, 1 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
7
Property damage
$13 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Nov 9, 9:05 PM CST, 1 hour earlier.

Area forecast discussion, Nov 9, 9:05 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
905 PM CST SAT NOV 9 2002

SCATTERED THUNDERSTORMS CONTINUING IN THE FORECAST AREA WITH STORMS
OCCASIONALLY REACHING SEVERE LIMITS. HAVE ALREADY UPDATED FORECAST
TO INCLUDE TORNADO WATCH 740 AND NO ADDITIONAL CHANGES ARE NEEDED AT
THIS TIME.

.MEG...NONE.
Hazardous weather outlook, Nov 9, 4:40 AM CST, 17 hours 25 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
440 AM CST SAT NOV 9 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

A STORM SYSTEM MOVING FROM NEBRASKA INTO WISCONSIN WILL ALLOW
THUNDERSTORMS TO DEVELOP OVER MISSOURI THIS AFTERNOON. THESE STORMS
MAY ALSO MOVE ACROSS NORTHERN PORTIONS OF EAST ARKANSAS...THE
MISSOURI BOOTHEEL AND THE NORTH HALF OF WEST TENNESSEE. IF THE
STORMS DEVELOP...DAMAGING WINDS ARE POSSIBLE WITH THESE STORMS. AN
ISOLATED TORNADO WOULD ALSO BE POSSIBLE. THE TIME OF GREATEST
CONCERN WILL BE BETWEEN 3 PM AND 10 PM THIS AFTERNOON AND EVENING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING
ACROSS NORTHERN PORTIONS OF EAST ARKANSAS...THE MISSOURI BOOTHEEL
AND THE NORTH HALF OF WEST TENNESSEE.

.DAYS TWO THROUGH SEVEN...

THE STORM SYSTEM MOVING THROUGH THE MIDWEST WILL ALLOW A COLD FRONT
TO MOVE THROUGH THE MID-SOUTH SUNDAY AFTERNOON AND EVENING.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN ADVANCE OF THE
FRONT. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND
ISOLATED TORNADOES POSSIBLE. THE AREA OF CONCERN ON SUNDAY WOULD BE
ACROSS THE ENTIRE MID-SOUTH...WITH THE TIME OF MAIN CONCERN AGAIN
DURING THE LATE AFTERNOON AND EVENING.

FOR MONDAY THROUGH FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE
INTERNET AT (LOWER CASE): HTTP://WWW.SRH.NOAA.GOV/MEG.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 tornado, 1 hail, 1 flash flood. Local standard time, as filed.

Tornado, Tipton

When
November 9, 10:05 PM CST to 10:30 PM CST
Where
Tipton County, 1 mi N of Randolph
Rating
F2
Path length
17 mi
Path width
440 yd
Injuries
1 direct, 0 indirect
Property damage
$6.0 million
Reported by
NWS STORM SURVEY
Coordinates
35.517, -89.900

The tornado moved into Tipton county from Mississippi county in Arkansas and moved northeast. The tornado produced significant damage across the county. One man was injured was injured by bricks blown down from the facade of a building in downtown Covington. Across the county, twenty-eight mobile homes, five houses and one business were destroyed. Approximately 275 homes and business were damaged. Numerous trees and power lines were blown down.

Thunderstorm Wind, Crockett

When
November 9, 10:15 PM CST to 10:20 PM CST
Where
Crockett County, Bells
Property damage
$1.5 million
Reported by
NWS STORM SURVEY
Coordinates
35.717, -89.083

Strong straight line winds damaged a nursing home in the town of Bells. The damage forced 120 residents in the home to be evacuated. Some trees and power lines were also knocked down.

Tornado, Crockett

When
November 9, 10:15 PM CST
Where
Crockett County, 2 mi NE of Bells
Rating
F2
Path length
4 mi
Path width
220 yd
Property damage
$750,000
Reported by
NWS STORM SURVEY
Coordinates
35.733, -89.050

A tornado touched down just northeast of Bells and tracked northeast. Six mobile homes and four houses were destroyed. Another 62 homes and several businesses were damaged. Many trees and power poles were blown down.

Tornado, Carroll

When
November 9, 10:26 PM CST to 10:44 PM CST
Where
Carroll County, 2 mi S of Terry
Rating
F2
Path length
10 mi
Path width
220 yd
Deaths
2 direct, 0 indirect
Injuries
6 direct, 0 indirect
Property damage
$500,000
Reported by
NWS STORM SURVEY
Coordinates
35.867, -88.567

The tornado touched down near the town of Terry and tracked northeast. The tornado hit a mobile home park near the town of Leach. Two persons were killed in one of mobile homes in the park. Three houses, two businesses and a farm building were destroyed. Forty homes and other buildings were damaged.

Thunderstorm Wind, Gibson

When
November 9, 10:55 PM CST to 11:05 PM CST
Where
Gibson County, Medina
Property damage
$1.4 million
Reported by
NWS STORM SURVEY
Coordinates
35.800, -88.767

Strong straight-line winds produced significant damage in the town of Medina. The south wall of the Medina Elementary School gymnasium was blown down. The scoreboard at the Medina football field was blown down. Two homes and one public building were destroyed. Several semi-tractor trailer trucks and other vehicles were blown over. Sixty-two other homes were damaged.

Thunderstorm Wind, Haywood

When
November 9, 11:00 PM CST to 11:05 PM CST
Where
Haywood County, 7 mi E of Belle Eagle
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
35.683, -89.133

A couple of trees were knocked down.

Hail, Obion

When
November 9, 11:25 PM CST to 11:30 PM CST
Where
Obion County, 2 mi W of Rives
Measured
1 in hail
Property damage
$100
Reported by
TRAINED SPOTTER
Coordinates
36.367, -89.083

Flash Flood, Tipton

When
November 9, 11:25 PM CST to November 10, 1:00 AM CST
Where
Tipton County, 3 mi NW of Covington
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
35.497, -89.759 (the zone’s center; the record gives no point)

Several roads were flooded as Town Creek went over its banks.

Tornado, Madison

When
November 10, 12:10 AM CST to 12:20 AM CST
Where
Madison County, 5 mi NW of Jackson
Rating
F1
Path length
4 mi
Path width
220 yd
Property damage
$3.0 million
Reported by
NWS STORM SURVEY
Coordinates
35.667, -88.900

The tornado touched down northwest of Jackson and moved northeast. The tornado hit a subdivision and also hit parts of Union University where several buildings on campus was badly damaged. Around 500 cars at the school were damaged. Overall, one home was destroyed and over 150 homes and businesses were damaged.

Thunderstorm Wind, Carroll

When
November 10, 12:45 AM CST to 12:50 AM CST
Where
Carroll County, Lavinia
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
35.850, -88.667

Several trees were knocked down.

Thunderstorm Wind, Henderson

When
November 10, 1:00 AM CST to 1:05 AM CST
Where
Henderson County, Mt Gilead
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
35.767, -88.550

A couple of homes had their roofs blown off. Some trees and power lines were knocked down.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Carroll2002-11-1242MaleMobile/Trailer HomeDirect
Tornado, Carroll2002-11-0965FemaleMobile/Trailer HomeDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2002Every state in 2002This day in weather historyThe tornado archive for Tennessee, 2002Warnings in Tennessee, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323702, 5323703, 5323704, 5323812, 5323813, 5323814, 5323815, 5323816, 5323817, 5323818, 5323819.